Alert archive / Wisconsin / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 31, 2018, 12:09 PM CDT for Pierce County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 12:09 PM CDT (17:09 UTC)
- Expired
- Aug 31, 2018, 12:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Twin Cities, MN
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
399 WWUS83 KMPX 311709 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1209 PM CDT FRI AUG 31 2018 WIZ023-024-311730- Pierce-St. Croix- 1209 PM CDT FRI AUG 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PIERCE AND SOUTH CENTRAL ST. CROIX COUNTIES... At 1209 PM CDT, a strong thunderstorm was located over Martel, or 11 miles east of River Falls, moving northeast at 20 mph. Half inch hail is possible with this storm. This storm will remain over mainly rural areas of north central Pierce and south central St. Croix Counties. LAT...LON 4481 9235 4485 9244 4493 9241 4489 9223 TIME...MOT...LOC 1709Z 210DEG 17KT 4485 9238 $$ SPD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 7:14 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 31, 7:14 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 714 AM CDT Fri Aug 31 2018 .SHORT TERM...(Today and tonight) Issued at 408 AM CDT Fri Aug 31 2018 Thunderstorms have become more numerous early this morning across Wisconsin as a result of increasing moisture advection in the lower levels. Not expecting much behind the main complex for the rest of the morning, although there may be isolated to scattered storms around until the LLJ sufficiently weakens later this morning. Low clouds are expanding this morning per satellite trends and it is not entirely clear when or if they will break up some this afternoon. Regardless, an elevated mixed layer with mid level lapse rates exceeding 8 C/km overtop surface dew points in the upper 60s to lower 70s will create a very unstable atmosphere by late afternoon. Thunderstorms should develop over the ND/SD/MN border area late this afternoon or evening as a cold front and mid level trough arrive. There are two possible scenarios that may play out after this time: 1.) The thunderstorms that develop across western MN advance eastward in a somewhat organized fashion, posing a damaging wind threat depending how organized the complex can become. The developing LLJ this evening over Iowa would kick off additional convection across southeast MN into southern WI and northeastern IA, leaving a convective minimum from southwest to east central MN and parts of west central WI. The NAM, GFS, GEM, and HRRR have been buying into this scenario. Or... 2.) The thunderstorms that develop across western MN grow upscale into an organized severe MCS by mid evening and track southeast across most of the CWA, bringing an enhanced severe threat with the potential for fairly widespread wind damage. The Hires ARW, NMM, HREF, and ECMWF seem to be siding with this scenario. In either case, central MN, southeastern MN, and WI stand the best chance for thunderstorm activity and heavy rainfall...again. .LONG TERM...(Saturday through Thursday) Issued at 408 AM CDT Fri Aug 31 2018 Forecast confidence remains high that temperatures will average near or above normal through Wednesday of next week. Normal values continue to fall the first week of September with highs dropping into the low to mid 70s, and overnight lows in the 50s. Models continue to support an upper ridge building across the Mid- Atlantic states through early next week. As the ridge extends westward into the Ohio Valley, the mean flow aloft will remain from the west-southwest, or southwest across the Upper Midwest. This ridge also builds deeper into the mid-level of the atmosphere leading to further southwest flow, and warm temperatures for the first part of September. Near the surface, a weak cold front will move through Saturday morning, and will likely stall in Iowa before lifting northward Sunday morning. Saturday looks to be the driest in terms of the holiday weekend. Once this front moves back northward, an increasing chances of showers and thunderstorms will develop. Chances of thunderstorms will remain in the forecast through the middle of next week as several subtle short waves ride northeast in this developing southwest flow aloft. Very little spread in the ensembles for 85h temperatures next week, especially across the Great Lakes, and Ohio Valley. There is more spread in these ensembles further to the north across the Northern Plains, and Upper Midwest. Therefore, forecast confidence is lower for this part of the region in terms of the continued warm and unsettled period past Wednesday of next week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 715 AM CDT Fri Aug 31 2018 A few thunderstorms are ongoing at the start of the TAF period, north of New Richmond and southeast of Mankato. Neither are expected to impact the TAF sites. MVFR cigs are fairly widespread across most of the area, except there remain pockets of VFR conditions. Expecting the MVFR clouds to fill in this morning which will likely remain in place for much of the day. Thunderstorms should develop over west central MN late this afternoon or this evening, possibly organizing into a line which may impact several TAF sites late this evening. KMSP...MVFR conditions will develop this morning and persist for much of the day. Best chance for TS will be this evening, after 00Z. /OUTLOOK FOR KMSP/ Sat...VFR. Wind N at 5kts. Sun...VFR with -TSRA possible. Wind SE at 5-10 kts. Mon...MVFR/IFR with -SHRA possible. Wind E at 10G15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...JLT AVIATION...BORGHOFF
Hazardous weather outlook, Aug 31, 3:26 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 326 AM CDT Fri Aug 31 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 326 AM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and tonight. Large hail, damaging winds, and heavy rainfall are possible with an expected thunderstorm complex. A tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Sunday through Thursday. The probability for severe weather is low, but heavy rainfall is possible at times. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later today and tonight. Borghoff
In the hours before
Local storm report, Aug 31, 8:23 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
823 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN OWATONNA 44.09N 93.22W
08/31/2018 E2.00 INCH STEELE MN BROADCAST MEDIA
ABOUT 2" OF RAIN FELL IN 1 HOUR. PHOTOS OF
STREET FLOODING RELAYED VIA TWITTER.
&&
MKMLocal storm report, Aug 31, 8:27 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG OWATONNA 44.09N 93.22W
08/31/2018 STEELE MN PUBLIC
PHOTO SHARED VIA TWITTER SHOWS A COUPLE OF
LARGE TREE BRANCHES DOWN.
&&
MKMLocal storm report, Aug 31, 10:36 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL 1 WSW OWATONNA 44.08N 93.24W
08/31/2018 E0.75 INCH STEELE MN PUBLIC
REPORTED VIA FACEBOOK.
&&
MKMSpecial weather statement, Aug 31, 11:32 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1132 AM CDT FRI AUG 31 2018
WIZ024-311700-
Pierce-
1132 AM CDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIERCE COUNTY...
At 1131 AM CDT, a strong thunderstorm was located over Ellsworth, or
10 miles north of Red Wing, moving northeast at 25 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Ellsworth, El Paso, Beldenville, Martel and Esdaile.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4460 9248 4471 9260 4487 9238 4486 9230
4475 9213 4473 9214
TIME...MOT...LOC 1631Z 229DEG 20KT 4470 9250
SPDLocal storm report, Aug 31, 11:45 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 1 S ELLSWORTH 44.73N 92.41W
08/31/2018 M1.75 INCH PIERCE WI TRAINED SPOTTER
PING PONG TO GOLF BALL SIZE HAIL, LASTED
ABOUT 8 MINUTES.
&&
CCSSpecial weather statement, Aug 31, 12:09 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1209 PM CDT FRI AUG 31 2018 WIZ023-024-311730- Pierce-St. Croix- 1209 PM CDT FRI AUG 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PIERCE AND SOUTH CENTRAL ST. CROIX COUNTIES... At 1209 PM CDT, a strong thunderstorm was located over Martel, or 11 miles east of River Falls, moving northeast at 20 mph. Half inch hail is possible with this storm. This storm will remain over mainly rural areas of north central Pierce and south central St. Croix Counties. LAT...LON 4481 9235 4485 9244 4493 9241 4489 9223 TIME...MOT...LOC 1709Z 210DEG 17KT 4485 9238 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:10 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Steele, Waseca | 35 min |
| Aug 31, 7:24 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 34 min |
| Aug 31, 8:00 AM CDT | Special Weather Statement | MPX | Steele | 15 min |
| Aug 31, 4:33 AM CDT | Special Weather Statement | MPX | Dunn | 27 min |
| Aug 31, 6:31 AM CDT | Special Weather Statement | MPX | Polk | 44 min |
| Aug 31, 6:49 AM CDT | Severe Thunderstorm Warning | MPX | Polk | 20 min |
| Aug 31, 11:32 AM CDT | Special Weather Statement | MPX | Pierce | 28 min |
| Aug 31, 11:38 AM CDT | Severe Thunderstorm Warning | MPX | Pierce | 37 min |
Nearby
Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.